GEM Motoring Assist has issued a warning against hay fever medicines as they could have adverse effects on driving ability.
GEM road safety officer, Neil Worth, said: “Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely. They can affect your vision, your hearing, your reaction time, your perception of risk and your ability to carry out a variety of tasks. You may feel sleepy, sick, dizzy or unable to move quickly. Your vision may be blurred, and you may also find it hard to focus or pay attention. Symptoms like this make you much more likely to be involved in a collision.
He recommends this safety checklist for any medication:
- Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if you are using a medicine for the first time.
- If you do experience potentially dangerous side effects from a medicine, don’t drive. Organise a taxi or a lift from a friend if you need to travel.
- If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.
- It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.
- If you’re unsure about the warning given on the medicine you’re using, ask your doctor or pharmacist to explain any risks… before you drive anywhere.
“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.” Said Worth.
GEM have produced a video with information on how prescription drugs can affect driving ability.